Texas, 2009

Hail in Texas, July 8, 2009

July 8, 2009 · NWS SHV · 4 events in 3 counties and zones

storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

On the afternoon of July 8th...storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas. Small coin size hail up to nickels were commonly reported with the stronger thunderstorms across eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 9:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 9:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT WED JUL 8 2009

.DISCUSSION...
THE MAIN CONCERN FOR THIS MORNINGS UPDATE IS THE BAND OF THUNDERSTORMS
MOVING SOUTHWARD ACROSS EASTERN OKLAHOMA. MODEL DATA IS LEANING
TOWARD THIS ACTIVITY WEAKENING AND FADING THROUGH THE REMAINDER OF
THE MORNING...HOWEVER NEW CELLS CONTINUE TO DEVELOP FURTHER SOUTHWARD
EVEN AS THIS DISCUSSION IS WRITTEN. HAVE ADDED RAIN CHANCES IN THE
FORECAST FOR NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA FOR THIS
AFTERNOON. IF THIS CONVECTION DOES CONTINUE INTO THE AFTERNOON...
ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR A FEW STORMS TO
BECOME SEVERE...WITH BOTH HAIL AND GUSTY DOWNDRAFTS. HOWEVER...FEEL
THIS IS AN OUTSIDE CHANCE. AT ANY RATE...CIRRUS BLOWOFF FROM THESE
APPROACHING STORMS WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES
NORTH OF THE INTERSTATE 30 CORRIDOR. THEREFORE HAVE LOWERED
AFTERNOON HIGHS IN THIS AREA. /18/

&&

.AVIATION...
VFR FLIGHT CONDITIONS EXPECTED FOR MOST OF THE FOUR STATE
AREA...ALTHOUGH KEEPING AN EYE ON INCREASING CONVECTION TO THE
NORTHWEST OVER OK.  SURFACE WINDS ARE LIGHT AND VARIABLE ACROSS
NORTH LOUISIANA AND SOUTH CENTRAL ARKANSAS ON THE NORTH SIDE OF AN
OLD STATIONARY FRONTAL BOUNDARY THAT WILL LIKELY WASH OUT TODAY.
OVER TEXAS SFC WINDS ARE SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS. WINDS
ABOVE 5KFT ARE INCREASINGLY NORTH WHICH WILL TRANSPORT TSTMS INTO
THE WESTERN HALF OF THE CWA. NEW CONVECTION WILL FEED INTO THE
LOW LEVEL MOIST SOUTHERLY FLOW OVER TEXAS IF ANYWHERE. TEMPO GROUPS
FOR TXK/TYR/GGG AND PERHAPS SHV AND LFK IN THE 18Z CYCLE DURING THE
AFTERNOON TODAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  73  96  74  98 /  20  10   0   0   0
MLU  94  69  96  71  97 /  10   0   0   0   0
DEQ  92  68  95  72  98 /  20   0  10  10  10
TXK  93  70  96  74  98 /  10   0   0   0   0
ELD  94  66  96  70  98 /  10   0   0   0   0
TYR  94  75  97  76  98 /  20  10   0   0   0
GGG  94  74  96  74  98 /  20  10   0   0   0
LFK  96  74  98  74  98 /  20  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

18/24
Hazardous weather outlook, Jul 8, 11:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT WED JUL 8 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-TXZ097-112-126-138-
091715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-BOWIE-CASS-MARION-HARRISON-
1204 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAZ010-011-017>022-OKZ077-TXZ096-108>111-124-125-136-137-149>153-
165>167-091715-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-MCCURTAIN-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY ACROSS PORTIONS OF EAST CENTRAL TEXAS AND CENTRAL LOUISIANA...AS A
STATIONARY FRONT CONTINUES TO HOLD FROM NEAR THE INTERSTATE 30
CORRIDOR OF NORTHEAST TEXAS...INTO THE SOUTHERN SECTIONS OF
NORTHCENTRAL LOUISIANA. WHILE NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL... FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

18

The radar

The Shreveport radar (KSHV), 169 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wood

When
July 8, 3:00 PM CST
Where
Wood County, 2.71 mi NE of Yantis
Measured
0.88 in hail
Reported by
Public
Coordinates
32.960, -95.540

Hail, Titus

When
July 8, 4:56 PM CST
Where
Titus County, 2.82 mi NNE of Adbra
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.210, -95.020

Hail fell along Hwy. 271 northwest of town.

Hail, Cass

When
July 8, 5:30 PM CST
Where
Cass County, 1.74 mi W of Hughes Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.000, -94.630

Hail, Cass

When
July 8, 5:40 PM CST
Where
Cass County, 1.74 mi W of Hughes Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.000, -94.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187990, 187995, 187992, 187994.